Missouri, 2005

Damaging Wind in Missouri, March 30, 2005

March 30, 2005 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 30, 3:40 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 30, 3:40 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CST WED MAR 30 2005

.DISCUSSION...

FORECAST CONCERN ON THE FOREFRONT IS HOW PRECIPITATION WILL PAN OUT
TODAY AS THE SLOW MOVING UPPER/SURFACE LOW CRAWL NORTHEAST. ONGOING
PRECIPITATION IS ALIGNED ALONG AND TO THE WEST OF THE SURFACE
TROUGH/FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST MINNESOTA BACK
ACROSS EASTERN NEBRASKA AND INTO CENTRAL KANSAS. THE SURFACE LOW
TRACK ACROSS THE EXTREME NORTHWEST CORNER OF MISSOURI TOWARD
NORTHEAST IOWA IS AGREED UPON BY THE MODELS...HOWEVER THE SPEED WITH
WHICH THIS WILL TAKE PLACE TODAY IS NOT IN AS MUCH CONSENSUS. THE
NAM AND UKMET ARE SLOWER WITH THE PROGRESSION OF THE FRONT BY 2-3
HOURS VERSUS THE GFS. THE FRONTAL PROGRESSION LAST NIGHT WAS MUCH
SLOWER THAN PREVIOUS MODEL RUNS...THEREFORE AM THINKING THE SLOWER
NAM/UKMET MAY BE MORE ON THE RIGHT TRACK. HAVE GONE WITH THE SIMILAR
NAM AND UKMET FOR THE NEXT 24 HOURS OR SO...AND THEN WENT WITH A
COMPROMISE WITH THE GFS THEREAFTER.

THE SLOW PROGRESSION OF THE FRONT THIS MORNING AFFECTS THE TIME AT
WHICH PRECIPITATION WILL GET INTO NORTHWEST MISSOURI. HAVE BEEN
WATCHING A DRY PUNCH MOVING ACROSS EASTERN KANSAS AND NOW INTO
WESTERN MISSOURI...SEEN BY THE MIDLEVEL CLOUD SUPPRESSION ON THE
11-3.9 MICRON SATELLITE IMAGERY. THIS CORRESPONDS TO A WEDGE OF
DRIER DEWPOINTS AT 850MB. IT MAY TAKE THE BETTER PART OF THE MORNING
HOURS FOR A MID LEVEL MOISTURE TO RECOVER ACROSS THE FORECAST AREA.
EXCEPT FOR THE FAR NORTHWEST CORNER OF MISSOURI...WHERE THE FRONT IS
EXPECTED TO REACH RIGHT AROUND THE NOON HOUR...PRECIPITATION CHANCES
LOOK PRETTY SLIM FOR THE REST OF THE AREA UNTIL THIS AFTERNOON. AS
THE FRONT SLOWLY DRAGS EAST THIS AFTERNOON...PRECIPITATION CHANCES
WILL INCREASE ACROSS NORTHERN MISSOURI IN CLOSER PROXIMITY TO THE
SURFACE AND UPPER LOWS. CANT RULE OUT SOME ISOLATED THUNDER WITH
THE PRECIPITATION TODAY...BUT BETTER CHANCES FOR STORMS LOOK TO BE
ON THE NORTHEAST PERIPHERY OF THE FORECAST AREA WHERE CAPES
INCREASE...THERE IS LESS OF A MID LEVEL CAP TO OVERCOME AND BETTER
MOISTURE IS PROGGED NEAR THE FRONT.

THE SLOWER PROGRESSION OF THE FRONT WILL ALLOW TEMPERATURES TODAY TO
UNDERGO A BIT MORE WARMING THAN PREVIOUSLY THOUGHT...ESPECIALLY IN
NORTH CENTRAL AND CENTRAL MISSOURI WHERE THE FRONT IS NOT EXPECTED
UNTIL TONIGHT. WINDS WILL BECOME STRONG AGAIN TODAY...WITH 850MB
WINDS OF 40 KNOTS THROUGH THE AFTERNOON. MIXING AHEAD OF THE FRONT
WILL ALLOW FOR GUSTS AT THE SURFACE TO REACH 30 TO 35 MPH THROUGH
THE AFTERNOON HOURS.

THE SURFACE AND UPPER LEVEL LOWS WILL PULL NORTHEAST TONIGHT WITH
THE SURFACE FRONT EXITING THE EASTERN FORECAST AREA. THIS WILL SHUT
DOWN PRECIPITATION CHANCES BY TOMORROW MORNING.

A SECOND UPPER LOW WILL THEN MOVE ACROSS THE SOUTHERN PLAINS AT
THE BASE OF THE MAIN UPPER TROUGH LATE THURSDAY INTO FRIDAY. MODEL
DISAGREEMENT REMAINS AS TO THE SOUTHWARD LOCATION OF THE ASSOCIATED
SURFACE LOW. THE NORTH EDGE OF THE PRECIPITATION SHIELD MAY MAKE IT
AS FAR AS THE SOUTHERN FORECAST TIER...SO HAVE MAINTAINED LOW END
PRECIPITATION CHANCES THERE. MADE NO CHANGES BEYOND FRIDAY WITH
WARMING TEMPERATURES THROUGH THE WEEKEND AS UPPER RIDGING MOVES
ACROSS THE CENTRAL STATES.

STOFLET

&&

.PREV DISCUSSION...

309 PM TUE...
AFTERNOON SATELLITE IMAGERY SHOWS A VIGOROUS MID/UPPER TROUGH
APPROACHING THE OKLAHOMA/TEXAS PANHANDLE...WHILE SURFACE
OBSERVATIONS DEPICT A LOW PRESSURE CENTER OVER THE EASTERN DAKOTAS.
ATTENDANT SURFACE FRONT EXTENDS SOUTH ACROSS EASTERN NEBRASKA AND
CENTRAL KANSAS. TIGHT PRESSURE GRADIENT IN ADVANCE OF THE
APPROACHING TROUGH HAS YIELDED WIND GUSTS IN THE 20 TO 30 MPH
RANGE...WITH OCCASIONAL GUSTS TO 35 MPH IN SOME LOCATIONS THIS
AFTERNOON. DEVELOPING SURFACE LOW OVER WESTERN KANSAS IS FORECAST TO
CONTINUE DEEPENING AND SHIFT EAST/NORTHEAST TONIGHT ALONG WITH THE
MID/UPPER LOW. INTENSE FORCING IS PROGGED TO ACCOMPANY THE CYCLONE
TONIGHT. THIS SYNOPTIC SET-UP WOULD BE CONDUCIVE TO A SEVERE WEATHER
EVENT...WITHOUT THE ABSENCE OF ONE MAJOR FACTOR-LOW LEVEL MOISTURE.
SURFACE DEWPOINTS ARE STILL IN THE MID TO UPPER 40S THIS
AFTERNOON...AND ONE NEEDS TO LOOK ALL THE WAY TO SOUTHERN
TEXAS/LOUISIANA TO FIND DEWPOINTS IN THE UPPER 50S. HOWEVER...STRONG
ISENTROPIC ASCENT ASSOCIATED WITH THE LOW SHOULD BE ADEQUATE FOR
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST
KANSAS AND NORTHERN MISSOURI TONIGHT INTO WEDNESDAY MORNING.
ANTICIPATE MOST OF THE THUNDERSTORM ACTIVITY TO BE ELEVATED IN
NATURE...WITH HAIL POSSIBLE AS LAPSE RATES STEEPEN TO AROUND 7.5
C/KM AHEAD OF THE LOW AND NAM-PROGGED MUCAPE VALUES NEAR 1000 J/KG.

CAN NOT RULE OUT ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AREAS ON WEDNESDAY AS THE MID/UPPER TROUGH TRANSLATES
ACROSS THE REGION. IN THE WAKE OF THE ACCOMPANYING SURFACE
FEATURE...A TIGHT PRESSURE GRADIENT WILL CONTRIBUTE TO ANOTHER WINDY
DAY. WILL NEED TO MONITOR THE SITUATION FOR THE WIND ADVISORY
POTENTIAL...AS 1000 MB GEOSTROPHIC WIND SPEEDS ARE FORECAST TO
APPROACH 60 KNOTS ON WEDNESDAY AFTERNOON ACROSS NORTHERN MISSOURI.
THIS WOULD TRANSLATE TO THE POSSIBILITY OF WIND GUSTS OVER 40
MPH...ALTHOUGH CLOUD COVER MAY REDUCE THE GUST POTENTIAL.

HAVE LOWERED PRECIPITATION CHANCES IN THE WEDNESDAY NIGHT TO
THURSDAY TIMEFRAME. MOST OF THE ENERGY AND MOISTURE IN THE BASE OF
THE LONGWAVE TROUGH APPEAR TO REMAIN TO THE SOUTH OF THE FORECAST
AREA...SO HAVE REMOVED CHANCE POPS IN ALL BUT THE EXTREME SOUTHERN
AREAS OF THE CWA.

THE EXTENDED FORECAST BEGINS AS THE UPPER LEVEL LOW IS EXITING THE
CENTRAL PLAINS.  COOLER AIR IS STILL ADVECTING IN...SO HIGHS WILL BE
IN THE 50S ON FRIDAY WHILE CLOUD COVER EXITS.  AFTER THAT A WARM UP
FOR THE WEEKEND AHEAD OF A WEAK SURFACE BOUNDARY THAT AFFECTS
NORTHERN MO ON SUNDAY. HAVE ADDED SOME CLOUD COVER UP NORTH...BUT
NOT SURE THERE WILL BE MUCH MOISTURE.  WILL NOT SEE MUCH OF A SHORT
WAVE TO SET THINGS OFF UNTIL THE NEXT UPPER LEVEL TROF MOVES
THROUGH.  THIS NEXT TROF IS EXPECTED ON MONDAY NIGHT INTO TUESDAY.
HAVE INTRODUCED RAIN CHANCES...HOWEVER THIS LOW WILL MOVE TO OUR
NORTH SO WE MAY BE ON THE SOUTHERNMOST EDGE OF THE PRECIP.

SCHMIT/LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Mar 30, 5:49 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CST WED MAR 30 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF THE
MISSOURI RIVER TODAY...AS A SURFACE FRONT MOVES ACROSS THE AREA.
STABILITY WILL DECREASE THIS AFTERNOON ACROSS NORTH CENTRAL AND
NORTHEAST MISSOURI...INCLUDING THE KIRKSVILLE AND MACON AREAS...
ALLOWING STORMS TO BECOME STRONG AND CAPABLE OF PRODUCING WINDS TO 50
MPH AND HAIL TO THE SIZE OF DIMES. THE STORMS WILL INTENSIFY AS THEY
CONTINUE TO DEVELOP ACROSS EXTREME EASTERN MISSOURI...WITH SEVERE
STORMS EXPECTED TO REMAIN TO THE EAST OF THE OUTLOOK AREA.

SOUTHWEST WINDS WILL BE STRONG TODAY AT 15 TO 25 MPH...WITH GUSTS TO
35 MPH. THE STRONG WINDS WILL COMBINE WITH REDUCED RELATIVE
HUMIDITIES THIS AFTERNOON AND RESULT IN AN INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

STOFLET

In the hours before

Special weather statement, Mar 30, 7:51 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CST WED MAR 30 2005

MOZ002-011-012-301430-
ANDREW-HOLT-NODAWAY-
751 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...HOLT AND NODAWAY
COUNTIES...

AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FILLMORE...OR 21 MILES NORTH OF ST JOSEPH...
AND MOVING NORTH AT 45 MPH.

THIS STORM WILL BE...
  NEAR GRAHAM BY 800 AM CST.
  6 MILES WEST OF ARKOE BY 810 AM CST.
  NEAR MARYVILLE BY 815 AM CST.
  NEAR PICKERING BY 825 AM CST.
  4 MILES SOUTHWEST OF HOPKINS BY 830 AM CST.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 4002 9513 3998 9490 4066 9467 4072 9498

27
Special weather statement, Mar 30, 8:33 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 AM CST WED MAR 30 2005

MOZ002-301500-
NODAWAY-
833 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR NODAWAY COUNTY...

AT 828 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARKOE...OR 6 MILES SOUTH OF MARYVILLE...AND
MOVING NORTH AT 35 MPH.

THIS STORM WILL BE...
  NEAR PICKERING BY 850 AM CST.
  NEAR HOPKINS BY 900 AM CST.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...AS WELL AS BRIEF HEAVY
DOWNPOURS.

LAT...LON 4023 9499 4020 9476 4066 9460 4070 9489

LVQ
Special weather statement, Mar 30, 8:38 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 AM CST WED MAR 30 2005

MOZ013-021-301515-
CLINTON-DE KALB-
838 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND DEKALB COUNTIES...

AT 833 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLATTSBURG...OR 23 MILES SOUTHEAST OF ST
JOSEPH...AND MOVING NORTH AT 40 MPH.

THIS STORM WILL BE...
  NEAR PERRIN BY 845 AM CST.
  NEAR STEWARTSVILLE BY 850 AM CST.
  NEAR OSBORN BY 855 AM CST.
  NEAR AMITY BY 900 AM CST.
  NEAR MAYSVILLE BY 905 AM CST.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM...AS WELL A BRIEF HEAVY
DOWNPOUR AND WIND GUSTS TO 40 MPH.

LAT...LON 3955 9465 3948 9443 3986 9424 3991 9449

LVQ
Special weather statement, Mar 30, 9:02 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 AM CST WED MAR 30 2005

MOZ002-003-301530-
NODAWAY-WORTH-
902 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR NODAWAY AND WORTH COUNTIES...

AT 858 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAVENWOOD...OR 7 MILES EAST OF MARYVILLE...
AND MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR SHERIDAN BY 915 AM CST.

SMALL HAIL IS EXPECTED WITH THIS STORM...AS WELL AS GUSTY WINDS TO
45 MPH.

LAT...LON 4035 9488 4027 9467 4069 9436 4079 9462

LVQ
Special weather statement, Mar 30, 9:17 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 AM CST WED MAR 30 2005

MOZ005-014-022-301545-
CALDWELL-DAVIESS-HARRISON-
917 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...DAVIESS AND HARRISON
COUNTIES...

AT 914 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS NEAR KINGSTON...OR 28 MILES WEST OF
CHILLICOTHE...AND MOVING NORTH AT 40 MPH.

THIS STORM WILL BE...
  NEAR GALLATIN BY 940 AM CST.
  NEAR JAMESON BY 945 AM CST.

ADDITIONAL STORMS MOVING NORTHEAST OUT OF GENTRY COUNTY WILL BE NEAR
BETHANY AND EAGLEVILLE BY 9:45.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 4040 9379 4015 9383 3975 9389 3958 9391
      3963 9411 3979 9410 4015 9403 4021 9415
      4044 9418

LVQ
Special weather statement, Mar 30, 9:54 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 AM CST WED MAR 30 2005

MOZ003-005-301630-
HARRISON-WORTH-
954 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND WORTH COUNTIES...

AT 949 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLENDALE...OR 17 MILES NORTHWEST OF
BETHANY...AND MOVING NORTH AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...AS WELL AS GUSTY WINDS UP
TO 50 MPH.

LAT...LON 4045 9435 4041 9412 4089 9396 4094 9425

LVQ

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worth

When
March 30, 10:15 AM CST
Where
Worth County, Denver
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -94.333

Barn suffered some damage from strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438051.